Stopping taking drugs?

Hi all. Advise please!

S wants to cut down on his drugs! None of them do that much good and is taking a shed full a day. Causes so many rows, as he never takes them on time, although I have alarms going off all over the place. At the moment it is still one thing he CAN do for himself, so I make him!!!

We have read about the side effects and I know lots of you have stopped taking Sinemet, because of them. Until now, I thought he was getting benefit from them, but not so sure now.

How have you cut down? I know that he shouldn't just stop, he is taking two tablets three time a day, 25mg/100mg plus 1 tablet half Sinemet every night.

We have not got an appointment to see the consultant, so it's going to be at least three months before we see him, even if the appointment arrives in the post tomorrow! I know our GP will wimp out of making any decision himself.

S is all for just going it alone, but I would like hear your stories of coming off Sinemet, the good and bad please!!!

Lots of love

Heady

9 Replies

oldestnewest
  • hi heady

    how long has S been takign the sine met for?

    i ask as it will take jhim long er to cut them down if he has been on them a couple of year sor more

    i was on it but only 4 a f ewmonthw and did not think it was doing me nahy good at all so mentioned it when i saw the consultant again and eh told me to cut them down which i did with no ill effects atalll

    the pSP NURSE at the time recoemmende di try AMANTADINE which i did but again only for a few months and i gradually stoppe d that when it was doing me no good either

    ;lol JIll

    :-)

  • Hi Jill, unfortunately, he has been on them for nearly two years now! So I now it's got to be slow. You have given me a thought though, I could try our Parkingson nurse, but it's been a good year, since any contact with her! How on earth are you meant to get help, when nobody is there!!!

    Lots of love

    Heady

  • The neurologist told us to stop the sinimet and we did it in the reverse order of building up the dose. We cut out one tablet the 1st week so with you it would be 2 morning 2 lunch and only one for the last dose then 2nd week 2 morning and then 1 tablet for the other times. 3rd week 1tab 3 times a day then cut out 1 dose we did the lunch time one 1st then the next week we cut out evening one then the morning one. Once he is off all the daytime tablets you can then cut out the half sinimet at night. Brian started to improve as soon as we started to reduce the dose. Hope this helps you. Janexx

  • My guy was on it for a few months and just stopped, no problems; same for amantadine. Neither seemed to help at all. He's been taking selegiline for about a year and imagined for a while that it helped. so we go. I've decided to give up fussing about whatever he takes. If we remember, fine, if we don't, oh well.

  • My husband just stopped sinimet with no problem. Specialists advised it had no benefit. I lost my husband to the disease late last year. In hindsight he was taking too many unnecessary medications.

    All the best. I feel for you all. Xx

  • Hi Heady

    Chris was never on Sinemet but took large doses of levo dopa (Madopar) from March 2013 until end of last August. He never could remember to take them and in early stages, when I was still working and had to be away sometimes, I had to phone him every four hours, then he wouldn't answer etc., etc. I know exactly what you mean about the stress around taking the damned pills. So having agreed with our consultant a new meds plan in mid-August and monitored it rigorously for two weeks as agreed, when there was absolutely no difference Chris just stopped. Initially the only difference was he seemed to be more withdrawn and smiled less but lately he's getting more chatty again, though we still need to work on the smiles. No discernible difference to gait although falls are less. But the joy of not having the draconian four-hour regime is wonderful. Now he takes 1 Cipralex (anti depressant) and 1 omega3 cap with breakfast, then sedatives before bed and the whole day is meds free. stopping the meds coincided (more or less) with the onset of his incontinence which he is just coming to terms with five months on. So we were both shell shocked by that development and maybe that made giving up the pills easier, we were focusing on something else. Now he seems to be stable for the moment, though I am a bit nervous when writing that! We didn't go back to see our doctor till November (thought she'd be mad about him giving up meds) but she was fine. We are much more in charge of his care here than in UK. We pay for everything but it isn't expensive and we can see doc whenever we want. In fact I even have her mobile number for emergencies. Next week we'll go see her (she's young and very attractive so C enjoys the visits) and she clearly loves us: educated foreign patients, one with interesting rare condition and me who speaks fluent Turkish, we are a treat for doc amongst majority illiterate villagers who are her other patients.

  • Mum was never on simemet but did take amantadine, which has now been withdrawn with no visible side-effects. Mum is peg-fed and takes the following, on a daily basis, Domperidone, to help with digestion and sluggish bowel, trimethroprim (low dose antibiotic to keep urine infections at bay - does seem to work) and Losec (stomach protector), to help with the reflux caused by peg feed. She has 2 scopoderm patches (continually), changed every three days, to dry up secretions. They can all have horrible side- effects but, now mum can't communicate, we have no way of knowing if she's getting them! We do review mum's meds with her pallative nurse, to see if we can reduce dosage/stop meds.

  • Hi Heady,

    My husband is only on 2 medications, and neither is Sinemet. He is on Gabapentin for nerve pain and Ambien for sleeping. (He has a very difficult time swallowing them) He does not want to take any medication at all, but the Gabapentin helps and sometimes the Ambien does too. He says there is not point, nothing will make him well. He would rather the symptoms because of the disease and not side effects from any drugs. He did agree to at least get a prescription filled for his crying episodes from Pseudobular (sp?) Effect. But after reading all the side effects, which included loss of balance, dizziness, and a host of other familiar things, he decided that until he was crying every minute of every day, he would wait. I know it's not the right way for everyone, but it gives him "comfort" knowing we're not making any new symptoms from side effects appear that might not be there without drugs. It is good to get your drs. opinion and others before just cutting off the meds, but if he want to get off some of the meds, I would certainly give it a try.

    Lynn

  • Hi Lynn, we have talked to the hospice. Can't be bothered to talk to our GP, I know he will only say wait until we see the consultant, which could be anytime the other side of next Christmas or beyond!!!

    We are just going to go ahead, but very slowly and see what happens!

    Lots of love

    Heady

You may also like...